Alert archive / Ohio / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 63, NWS Pittsburgh, PA

June 3, 2020Monroe County, Noble County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 3, 2020, 3:06 PM EDT for Monroe County, Noble County, Ohio. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 3, 2020, 3:06 PM EDT (19:06 UTC)
Expired
Jun 3, 2020, 3:45 PM EDT
In force
39 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Monroe County, OH, Noble County, OH

The radar

The Pittsburgh radar (KPBZ), 125 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2020-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2020-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1411 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 1:47 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 3, 1:47 PM EDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
147 PM EDT Wed Jun 3 2020

.SYNOPSIS...
Strong to severe thunderstorms are possible today with the approach
and passage of a cold front. Showers and thunderstorms will be
possible again on Thursday as the stalled front lingers to our south.

&&

.NEAR TERM /THROUGH TONIGHT/...
     Mesoscale Discussion... An untapped thermodynamic environment
still exists South of Butler County after this morning's line of
thunderstorms. Surface based CAPE has been quick to generate with
plenty of sunshine, values approaching 1000 to 1500 j/kg according to
SPC Mesoscale Analysis data. With temperature already approaching 80
degrees, and continued moist advection, further destabilization will
occur with CAPE values approaching 2000-3000 J/kg by mid afternoon.
Deep layer shear will increase courtesy of a strengthening mid- level
jet streak that will provide upper level divergence conducive for
large scale ascent.

Initiation is expected after 18Z along an abandoned outflow boundary
near Columbiana County and SE. Initially, storms will be discrete
and carry a threat for hail, but as storms continue to organize,
large scale ascent will aid in transitioning storm mode to a more
QLCS- like structure. Wind will then be the primary result, with
bowing segments and isolated mesovortex tornadoes possible.
Torrential downpours are likely with convection this afternoon as the
atmosphere contains quite a bit of moisture, and there will be
enough vertical velocity for it to become realized.

As far as flooding goes, Allegheny County and south could be at risk
for localized flooding if storms repeatedly train over an area. The
cold front is expected to slow, and stall near the southern PA
border, and this could contribute to the risk for training storms.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
As discussed above, the front is expected to stall near the Mason-
Dixon line on Thursday, keeping scattered shower chances in the
forecast for Thursday morning. However, more vigorous convection is
expected to fire along the front once again Thursday afternoon and
evening as another warm and moist day is anticipated, increasing
confidence in another unstable environment.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Rain chances associated with the stationary front remain in the
forecast through Friday when a weak low crosses Ontario into Quebec,
dragging a cold front through the region. Showers may persist into
Saturday as this system exits and higher pressure builds across the
area.

Sfc high pressure should be the dominant feature for our weather
into early next week, ensuring minimal rain chances during that
period. Our next significant system will not come until mid-week as
the likely remnants of Cristobol interact with a deepening low
crossing out of the Canadian Prairies.

Temperatures will remain above average through the long term.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
VFR conditions will prevail during much of the afternoon and evening
period. However, thunderstorms are still expected to develop this
afternoon ahead of a cold front, although the area of highest risk
through this evening has shifted south a bit, with the greatest
concentration of storms expected from PIT on south. Have tailored
TAFs to this thinking, using TEMPOs at ZZV/MGW where the greater risk
lies this afternoon, and maintaining VCTS to the north in more
scattered activity. FKL has the least probability of seeing any
further activity. Any storm will be capable of producing brief IFR
visibility, as well as wind gusts to 40 knots and possibly hail. WSW
wind gusts between 15 and 25 knots will prevail outside of
thunderstorms through sunset.

Most activity should taper off by midnight, although a few scattered
showers may linger near the Mason-Dixon Line overnight as the
boundary stalls. Lingering moisture and weak cold advection behind
the boundary may allow for MVFR ceilings during the late night
period, before VFR conditions return by midday with daytime mixing.

.Outlook...
Periodic restrictions in showers and thunderstorms are anticipated
through the end of the week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jun 3, 11:04 AM EDT, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1104 AM EDT Wed Jun 3 2020

OHZ039>041-048>050-PAZ007>009-013>016-020-022-023-WVZ001-041515-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-Mercer-
Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Armstrong-
Indiana-Hancock-
1104 AM EDT Wed Jun 3 2020

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, western Pennsylvania and northern West Virginia.

.DAY ONE...Today and tonight.

Scattered severe storms are expected this afternoon and evening.
Damaging wind, large hail, an isolated tornado, torrential downpour
and frequent lightning are all a possibility with these storms.
Localized flooding could occur with any training storms. The Storm
Prediction Center has the area under a Slight Risk of severe weather,
meaning scattered severe storms are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather, but
isolated strong to severe storms are possible. Gusty winds, large
hail, heavy rainfall and lightning are possible. The Storm Prediction
Center has the southern half of the area under a Marginal Risk for
severe weather, meaning isolated severe storms are possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MDZ001-OHZ057>059-068-069-PAZ021-029-031-073>076-WVZ002>004-012-021-
509>514-041515-
Garrett-Muskingum-Guernsey-Belmont-Noble-Monroe-Allegheny-Washington-
Greene-Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-
Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1104 AM EDT Wed Jun 3 2020

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Scattered severe storms are expected this afternoon and evening.
Damaging wind, large hail, an isolated tornado, and torrential
downpour and frequent lightning are all a possibility with these
storms. A front is expected to stall, and storms may train as they
move south this evening. This would put the southern half of the area
at risk for some flooding, if numerous thunderstorms pass over a
certain point.

The Storm Prediction Center has the area under a Slight Risk of
severe weather, meaning scattered severe storms are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather, but
isolated strong to severe storms are possible. Gusty winds, large
hail, heavy rainfall and lightning are possible. The Storm Prediction
Center has the southern half of the area under a Marginal Risk for
severe weather, meaning isolated severe storms are possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 3, 9:14 AM EDT, 5 hours 52 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
914 AM EDT Wed Jun 3 2020

PAZ014-015-022-031345-
Armstrong-Butler-Clarion-
914 AM EDT Wed Jun 3 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT NORTHEASTERN BUTLER...CENTRAL ARMSTRONG AND SOUTHERN
CLARION COUNTIES...

At 913 AM EDT, a strong thunderstorm was located 11 miles northeast
of Shanor-Northvue, or 13 miles northeast of Butler, moving east at
60 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Rimersburg...                     New Bethlehem...
Chicora...                        East Brady...
Parker...                         Dayton...
Bruin...                          Hawthorn...
Eau Claire...                     Petrolia...
Karns City...                     Fairview...

Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.

LAT...LON 4095 7988 4114 7980 4102 7921 4081 7926
TIME...MOT...LOC 1313Z 284DEG 50KT 4102 7976

CL
Local storm report, Jun 3, 11:56 AM EDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1156 AM EDT WED JUN 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     TSTM WND DMG     1 WSW CROWN             41.38N  79.28W
06/03/2020                   CLARION            PA   911 CALL CENTER

            TREE DOWN ON ARNOLD AVENUE NEAR ROUTE 66. TIME
            ESTIMATED FROM RADAR.

0912 AM     TSTM WND DMG     2 ESE CANOE FURNACE     41.18N  79.49W
06/03/2020                   CLARION            PA   911 CALL CENTER

            TREE DOWN ON TIPPECANOE ROAD NEAR HUCKLEBERRY RIDGE.
            TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER PBZ2001011
EVENT NUMBER PBZ2001012

CL
Special weather statement, Jun 3, 2:41 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
241 PM EDT Wed Jun 3 2020

OHZ068-031915-
Noble-
241 PM EDT Wed Jun 3 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT CENTRAL NOBLE COUNTY...

At 241 PM EDT, a strong thunderstorm was located near Caldwell,
moving east at 25 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Caldwell...                       Dudley...
Summerfield...                    Belle Valley...
Sarahsville...                    Dexter City...
Harriettsville...                 Wolf Run State Park...

This includes  Interstate 77 in Ohio between mile markers 19 and 31.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3983 8167 3982 8132 3971 8132 3970 8128
      3964 8128 3959 8131 3959 8136 3960 8136
      3960 8139 3962 8140 3962 8141 3963 8142
      3963 8143 3979 8169
TIME...MOT...LOC 1841Z 281DEG 23KT 3979 8160

Brown

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 8:13 AM EDTSpecial Weather StatementPBZForest, Venango32 min
Jun 3, 8:26 AM EDTSevere Thunderstorm WarningPBZClarion, Forest, Venango34 min
Jun 3, 8:54 AM EDTSevere Thunderstorm WarningPBZClarion, Forest, Jefferson, Venango40 min
Jun 3, 9:14 AM EDTSpecial Weather StatementPBZArmstrong31 min
Jun 3, 9:26 AM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion, Indiana, Jefferson49 min
Jun 3, 2:41 PM EDTSpecial Weather StatementPBZNoble34 min
Jun 3, 3:44 PM EDTSpecial Weather StatementPBZMonroe31 min
Jun 3, 4:13 PM EDTSpecial Weather StatementPBZMonroe32 min
Jun 3, 3:38 PM EDTSpecial Weather StatementPBZWetzel37 min
Jun 3, 3:46 PM EDTSevere Thunderstorm WarningPBZMarion, Monongalia, Wetzel27 min
Jun 3, 4:11 PM EDTSevere Thunderstorm WarningPBZWetzel49 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.